Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

August 2, 2018Davidson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 2, 2018, 5:24 PM EDT for Davidson County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 5:24 PM EDT (21:24 UTC)
Expired
Aug 2, 2018, 6:15 PM EDT
In force
51 min
Issued by
NWS Raleigh, NC

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

648 
WWUS82 KRAH 022124
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
524 PM EDT THU AUG 2 2018
 
NCZ038-022215-
Davidson NC-
524 PM EDT THU AUG 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAVIDSON COUNTY UNTIL
615 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Granite Quarry, or near Salisbury, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Lexington, Linwood, Welcome, Arcadia and High Rock Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, and other light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3584 8048 3583 8046 3583 8043 3585 8042
      3585 8039 3588 8042 3589 8037 3596 8038
      3597 8040 3598 8037 3597 8013 3563 8028
      3568 8033 3572 8033 3572 8038 3574 8046
      3577 8045 3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 2123Z 184DEG 15KT 3564 8042 

$$

WSS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:18 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 3:18 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
318 PM EDT Thu Aug 2 2018

.SYNOPSIS...
The upper level trough over the Appalachians is expected to
gradually weaken through Saturday. Bermuda high pressure will build
in from the western Atlantic this weekend and early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Thursday...

...Flash flood threat for all the Piedmont through Friday at
800 PM...

With merging low level boundaries focusing training
thunderstorms over the Piedmont, we placed all the Piedmont into
the Flash Flood Watch. The Watch was also extended in time
through Friday evening at 800 PM. This will cover the expected
rounds of thunderstorms with very heavy rain this afternoon,
again later tonight (west), and much of central NC Friday.

For the current situation, the merging outflows (one racing
north and northwest from the Coastal Plain and Sandhills and the
other moving slowly east through the eastern Piedmont) are
expected to initially focus a wet microburst wind threat and
flash flood threat along a line extending from Southern Pines to
Sanford through the Triangle and Henderson/Oxford. It appears
that the severe threat will only last for a few hours before
evolving to a general flash flood threat. The flash flood threat
may then begin to shift west again with time, back into the
western Piedmont (per the CAMS model solutions). The current
satellite and radar trends suggest additional storms over the
higher terrain to advance east again into parts of the western
Piedmont. There had already been flash flooding this morning in
the Triad region. Any additional rain there will be problematic
to say the least. The eastern Piedmont has not been as wet the
last few days, so the flooding will be slower to develop (but
with hourly rates to 3 inches through 500 PM) expect additional
Warnings.

The overturning due to the storms in the SE may stabilize that
region, with a lull expected there late afternoon into the
evening (Fayetteville to Raeford and Laurinburg).

We will maintain the current likely to categorical POP, with
the diurnal uptick of convection expected through the afternoon
lasting into the early evening. Current data supports MLCapes
1500-2000 J/KG where the breaks occur, bulk shear 30-35kt (NW),
and strong surface moisture convergence along outflows over the
region. A few isolated strong wind gusts are expected (under 50
mph) - yet with saturated soils and weight of wet trees, even
garden variety storms with gusts to 40 mph may produce downed
trees.

CAMS suggest convection will become more scattered to widely
scattered this evening. Another round of convection may evolve
tonight in the west - as yet another disturbance aloft rotates
around the base of the southern Appalachians as the upper trough
slowly weakens, threatening the western half of central NC
(essentially the current Flash Flood Watch area).

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 415 AM Thursday...

We'll still see numerous showers and storms with the potential
for locally heavy rain and gusty winds. One more day of highs in
the low-mid 80s, under mostly cloudy skies, before the heat
starts gearing back up. Expect lows of 69-73 with pops slipping
to low chance overnight as ascent quiets across the area. -GIH

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 315 PM Thursday...

The Atlantic subtropical ridge builds west on Saturday and
Sunday with a west to east oriented ridge axis centered near
KCHS on Sunday afternoon with heights of 595dm. Precipitable
water values on Saturday will range from 1.8 in the west to 2.1
in the east with PW values dropping a bit on Sunday. The air
mass across central NC will be weak to moderately unstable
during the afternoon and evening with frictional convergence
near the coast, convergence near a weak Piedmont trough and
differential heating in the mountains leading to widely
scattered thunderstorms. Highs will range in the mid 80s to
around 90 over the weekend with lows in the lower 70s.

The upper level ridge shifts further west early next week with
the ridge becoming centered over the southern Plains by Wednesday.
A short wave trough in the westerly flow aloft moves across the
Mid Atlantic and Carolinas on Monday and with some forcing for
ascent and cooler air aloft, thunderstorm chances increase a
bit. The flow aloft becomes more northwesterly on Tuesday with
disturbances aloft supporting convective chances in the 30-40%
range. Upper-level heights fall on Wednesday ahead of a stronger
short wave trough that arrives in the OH Valley late in the
day. The stronger flow aloft should support a more prominent
Piedmont trough on Wednesday which will allow for an increase in
convective coverage. Low level thickness values increase next
week supporting highs in the upper 80s to lower 90s with some
guidance even suggesting a couple of degrees hotter on Tuesday
and Wednesday. -Blaes

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 315 PM Thursday...

Thunderstorms will affect most of the TAF sites through 23z
today, then a break expected. MVFR to IFR VSBYS and CIGS.
Another round is expected later tonight in the KGSO area.

Looking beyond 12z Fri, unsettled weather will continue through
Fri, with a similar cycle of late-night/early-morning MVFR
conditions followed by a slow rise to VFR by noon, scattered to
numerous showers in the afternoon and early evening, followed by
a trend back down to MVFR to IFR by midnight. Mid level ridging
building in from the east Sat/Sun should result in a decrease
in showers/storms as well as improved aviation conditions
lasting into Mon.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday evening for NCZ007>010-
021>026-038>041-073>076-083-084.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...Haines
AVIATION...Badgett/Hartfield
Hazardous weather outlook, Aug 2, 3:49 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
349 PM EDT Thu Aug 2 2018

NCZ011-027-028-042-043-077-078-085-086-088-089-032000-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
349 PM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Widespread hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>026-038>041-073>076-083-084-032000-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-Richmond-
349 PM EDT Thu Aug 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 5:10 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
510 PM EDT THU AUG 2 2018

NCZ021-022-038-022215-
Guilford NC-Forsyth NC-Davidson NC-
510 PM EDT THU AUG 2 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FORSYTH...NORTHEASTERN
DAVIDSON AND WESTERN GUILFORD COUNTIES UNTIL 615 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kernersville, or 8 miles north of High Point, moving northeast at 15
mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Summerfield, Stokesdale, Walkertown, Jamestown and Lake Jeanette
Marina.

LAT...LON 3626 8018 3626 8001 3625 7979 3598 7983
      3592 8001 3592 8004 3591 8005 3590 8023
TIME...MOT...LOC 2110Z 237DEG 13KT 3611 8002

HAINES
Local storm report, Aug 2, 5:18 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      1 SSW DURHAM            35.97N 78.92W
08/02/2018                   DURHAM             NC   LAW ENFORCEMENT

            SEVERAL STREETS EXPERIENCING FLOODING,
            INCLUDING SECTIONS OF ROXBORO ST AND LUMLEY
            ROAD.

&&
Local storm report, Aug 2, 5:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
519 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      PITTSBORO               35.72N 79.18W
08/02/2018                   CHATHAM            NC   LAW ENFORCEMENT

            EXTENSIVE STREET AND LOW LYING FLOODING IN
            THE PITTSBORO BUSINESS DISTRICT.

&&
Local storm report, Aug 2, 5:20 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     LEWISVILLE              36.10N 80.40W
08/02/2018                   FORSYTH            NC   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            LEWISVILLE. SEVERAL TREES DOWN IN THE AREA.

&&

JFD
Local storm report, Aug 2, 5:24 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     3 NE WADESBORO          35.01N 80.03W
08/02/2018                   ANSON              NC   LAW ENFORCEMENT

            1 TREE DOWN ON NC-109 OUTSIDE OF WADESBORO.
            TIME ESTIMATED FROM RADAR.

&&

BAH
Special weather statement, Aug 2, 5:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
524 PM EDT THU AUG 2 2018

NCZ038-022215-
Davidson NC-
524 PM EDT THU AUG 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAVIDSON COUNTY UNTIL
615 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Granite Quarry, or near Salisbury, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Lexington, Linwood, Welcome, Arcadia and High Rock Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, and other light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3584 8048 3583 8046 3583 8043 3585 8042
      3585 8039 3588 8042 3589 8037 3596 8038
      3597 8040 3598 8037 3597 8013 3563 8028
      3568 8033 3572 8033 3572 8038 3574 8046
      3577 8045 3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 2123Z 184DEG 15KT 3564 8042

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:08 PM EDTSpecial Weather StatementRAHAlamance67 min
Aug 1, 9:43 PM EDTAreal Flood AdvisoryRAHAlamance, Davidson, Forsyth, Guilford, Randolph, Stanly3 hr
Aug 1, 10:20 PM EDTFlash Flood WatchRAHAlamance, Anson, Chatham, Davidson, Durham, Forsyth and 14 more46 hr
Aug 2, 6:43 AM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph92 min
Aug 2, 7:29 AM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph3 hr
Aug 2, 8:15 AM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford7 hr
Aug 2, 9:10 AM EDTFlash Flood WarningRAHDavidson, Guilford, Randolph6 hr
Aug 2, 11:35 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Guilford, Orange, Randolph3 hr
Aug 2, 11:56 AM EDTSpecial Weather StatementRAHGranville, Person49 min
Aug 2, 12:12 PM EDTSpecial Weather StatementRAHDurham63 min
Aug 2, 12:18 PM EDTAreal Flood AdvisoryRAHDurham, Orange, Person117 min
Aug 2, 12:47 PM EDTSpecial Weather StatementRAHDurham, Orange43 min
Aug 2, 1:10 PM EDTSpecial Weather StatementRAHGranville, Person50 min
Aug 2, 1:31 PM EDTSpecial Weather StatementRAHCumberland44 min
Aug 2, 1:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson42 min
Aug 2, 1:52 PM EDTAreal Flood AdvisoryRAHMontgomery, Moore, Randolph77 min
Aug 2, 1:55 PM EDTSpecial Weather StatementRAHHoke, Scotland50 min
Aug 2, 1:58 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson47 min
Aug 2, 2:00 PM EDTSpecial Weather StatementRAHWayne60 min
Aug 2, 2:03 PM EDTAreal Flood AdvisoryRAHGuilford92 min
Aug 2, 2:04 PM EDTSpecial Weather StatementRAHDurham56 min
Aug 2, 2:26 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Sampson34 min
Aug 2, 2:28 PM EDTSpecial Weather StatementRAHChatham47 min
Aug 2, 2:30 PM EDTSpecial Weather StatementRAHJohnston, Wayne60 min
Aug 2, 2:32 PM EDTSpecial Weather StatementRAHMoore58 min
Aug 2, 2:34 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange41 min
Aug 2, 2:43 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Orange, Wake2 hr
Aug 2, 2:46 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake27 min
Aug 2, 2:50 PM EDTSpecial Weather StatementRAHGranville, Vance55 min
Aug 2, 2:52 PM EDTSpecial Weather StatementRAHWake53 min
Aug 2, 2:58 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange, Wake47 min
Aug 2, 3:05 PM EDTSpecial Weather StatementRAHWake55 min
Aug 2, 3:08 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Montgomery, Moore, Richmond112 min
Aug 2, 3:09 PM EDTSpecial Weather StatementRAHWake51 min
Aug 2, 3:11 PM EDTSevere Thunderstorm WarningRAHDurham, Wake24 min
Aug 2, 3:14 PM EDTSpecial Weather StatementRAHLee, Moore, Richmond61 min
Aug 2, 3:22 PM EDTSpecial Weather StatementRAHNash38 min
Aug 2, 3:32 PM EDTFlash Flood WarningRAHChatham, Durham, Lee, Orange, Wake3 hr
Aug 2, 3:32 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Lee, Wake43 min
Aug 2, 3:39 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake51 min
Aug 2, 3:44 PM EDTSpecial Weather StatementRAHAnson, Richmond61 min
Aug 2, 3:46 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond44 min
Aug 2, 3:50 PM EDTSpecial Weather StatementRAHHalifax55 min
Aug 2, 3:56 PM EDTSpecial Weather StatementRAHForsyth64 min
Aug 2, 3:56 PM EDTSevere Thunderstorm WarningRAHForsyth49 min
Aug 2, 4:06 PM EDTFlash Flood WarningRAHDavidson, Forsyth6 hr
Aug 2, 4:08 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance35 min
Aug 2, 4:11 PM EDTFlash Flood WarningRAHStanly3 hr
Aug 2, 4:16 PM EDTAreal Flood AdvisoryRAHAnson, Richmond93 min
Aug 2, 4:33 PM EDTSevere Thunderstorm WarningRAHGranville, Vance27 min
Aug 2, 4:37 PM EDTSpecial Weather StatementRAHWarren23 min
Aug 2, 4:42 PM EDTSpecial Weather StatementRAHMontgomery48 min
Aug 2, 5:06 PM EDTSpecial Weather StatementRAHRandolph39 min
Aug 2, 5:10 PM EDTSpecial Weather StatementRAHGuilford65 min
Aug 2, 5:47 PM EDTFlash Flood WarningRAHGuilford, Randolph3 hr
Aug 2, 6:14 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford41 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.